Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 37, NWS Charleston, WV

May 30, 2009Boone County, Lincoln County, Logan County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 30, 2009, 6:38 PM EDT for Boone County, Lincoln County, Logan County, West Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2009, 6:38 PM EDT (22:38 UTC)
Expired
May 30, 2009, 7:45 PM EDT
In force
67 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boone County, WV, Lincoln County, WV, Logan County, WV

The radar

The Charleston,WV radar (KRLX), 35 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:49 PM EDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 302238
SVRRLX
WVC005-043-045-302345-
/O.NEW.KRLX.SV.W.0037.090530T2238Z-090530T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF MADISON...
  SOUTHERN LINCOLN COUNTY IN WEST VIRGINIA...
  NORTH CENTRAL LOGAN COUNTY IN WEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GILL...OR 15 MILES SOUTH OF HAMLIN...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPURLOCKVILLE...JULIAN...VAN...WHARTON AND BALD KNOB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SUNDAY MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.

&&

LAT...LON 3781 8158 3804 8219 3807 8220 3807 8222
      3815 8219 3821 8166 3803 8151 3797 8153
      3794 8157 3789 8155
TIME...MOT...LOC 2238Z 256DEG 17KT 3807 8210

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 30, 2:30 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT SAT MAY 30 2009

.SYNOPSIS...
A LOW PRESSURE CENTER MOVES ACROSS TONIGHT.  A COLD FRONT CROSSES
SUNDAY MORNING. HIGH PRESSURE SUNDAY AFTERNOON INTO EARLY NEXT WEEK.
NEXT COLD MOVES IN TUESDAY NIGHT OR WEDNESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
SHOWERS ALONG FRONT THAT WASHED OUT ACROSS CNTRL WV TODAY HAVE NOT
COMPLETELY GONE AWAY...WITH NEW SHOWERS ALREADY FORMING ALONG THIS
AXIS IN THE WESTERN PORTION OF THE CWA.  EXPECT ACTIVITY WILL
CONTINUE TO INCREASE IN THE AFTERNOON HEATING AND IN ADVANCE OF WEAK
LOW PRESSURE APPROACHING FROM W KY...ACROSS THE SW PORTION OF THE
CWA...THEN WORKING E THIS EVENING.

MODELS HAVE BACKED OFF ON PW VALUES AND INSTABILITY...WITH THE
JUICIEST AIR TO THE W.  FREEZING LEVEL AND STRENGTH OF FLOW CAN
STILL SUPPORT MARGINALLY SEVERE HAIL AND WIND IN AND NEAR NE KY
WHERE SLT RISK IS.  USED NEWLY WRITTEN EDIT AREA FROM MODEL
PARAMETER TOOL TO HELP WITH PLACEMENT AND TIMING OF HIGHEST POPS AND
BEST CHANCE FOR THUNDERSTORMS.  MODELS SHOW PRECIPITATION HANGING ON
A LITTLE LONGER IN THE MOUNTAINS EARLY SUNDAY MORNING AS A COLD
FRONT MOVES IN FROM THE N.

HIGH PRESSURE BEGINS TO BUILD INTO THE AREA BEHIND THE FRONT SUNDAY
AFTERNOON BRINGING ABOUT CLEARING.

GUIDANCE LOOKS REASONABLE FOR TONIGHT AND SUNDAY...WITH A BLEND
WHERE DIFFERENCES SHOW UP IN A HTS-CRW-EKN AXIS SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
FIRST PART OF THE EXTENDED PERIOD WILL REMAIN DRY AS UPPER LEVEL
RIDGING OVER THE SE U.S. REMAINS IN CONTROL. THIS WILL CREATE MOSTLY
SUNNY SKIES...WITH THE EXCEPTION OF SOME AFTERNOON CU...AND WARMER
TEMPERATURES ACROSS THE REGION FOR THE FIRST PART OF THE WORK WEEK.
HUMIDITY WILL ALSO BE ON THE INCREASE EARLY IN THE EXTENDED AS THE
SURFACE HIGH SHIFTS TO THE EAST...AND FLOW BECOMES MORE
SOUTHWESTERLY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NAM CONTINUES TO BE FASTER WITH THE FRONT NEXT WEEK. HOWEVER...HAVE
CONTINUED TO TREND THE FORECAST MORE TOWARDS THE GFS WHICH IS SLOWER
WITH THE BREAK DOWN OF THE RIDGE...BRINGING THE FRONT INTO THE
REGION TUESDAY NIGHT/EARLY WEDNESDAY...AND THEN SLOWLY SAGGING SOUTH
OF THE REGION.  THIS WILL BRING A RETURN OF SHOWERS AND
THUNDERSTORMS TO THE REGION ONCE AGAIN. MUCH OF THE FORECAST AREA
WILL BEGIN TO DRY OUT TOWARDS THE END OF THE WORK WEEK...ALTHOUGH
HAVE CONTINUED TO MAINTAIN AT LEAST A SLIGHT CHANCE OF POPS IN THE
FORECAST...MAINLY IN THE SOUTHERN PART OF THE CWA AND OVER THE
HIGHER TERRAIN...AS DISTURBANCES CONTINUE TO MOVE THROUGH THE FLOW.
MODELS INDICATE ANOTHER FRONT MOVING INTO THE REGION AT THE END OF
THE EXTENDED PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MORNING LOW STRATUS IN THE MOUNTAINS HAVE GIVEN WAY TO VFR
CONDITIONS ALL AROUND.  A LOW PRESSURE CENTER TO THE W WILL MOVE E
ALONG THE REMNANTS OF A FRONT THAT WASHED OUT ACROSS CNTRL WV THIS
MORNING.

A FEW SHOWERS HAVE BEGUN TO FORM AROUND THE HTS TRI-STATE AREA AND
THIS TREND WILL CONTINUE THIS AFTERNOON AS THE LOW APPROACHES.
SHOWERS WILL BE MOST NUMEROUS ACROSS THE SOUTHERN HALF OF THE AREA
THROUGH THIS EVENING...WHERE A FEW THUNDERSTORMS ARE ALSO LIKELY TO
FORM.

BEHIND THAT SYSTEM...MVFR OR WORSE LOW CLOUD ARE LIKELY TO FORM
ESPECIALLY IN PLACES WHERE IT RAINS THIS EVENING.  FOG IS ALSO
POSSIBLE...HAVE CONTINUED MVFR AT EKN.  A COLD FRONT WILL MOVE
THROUGH SUNDAY MORNING...POSSIBLY KEEPING PRECIPITATION IN THE
MOUNTAINS FOR A LITTLE LONGER.

MORNING LOW STRATUS IS LIKELY TO AFFECT MOUNTAINS SUNDAY MORNING
BUT...BY MIDDAY...VFR CONDITIONS WILL ABOUND.

AVIATION OUTLOOK /BEYOND 00Z SUNDAY/...
NO SIGNIFICANT WX EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, May 30, 5:04 PM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EDT SAT MAY 30 2009

OHZ066-067-075-076-083>086-VAZ003-004-WVZ006>011-013>020-024>040-046-
047-312115-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
DICKENSON-BUCHANAN-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
504 PM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ087-WVZ005-312115-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-
504 PM EDT SAT MAY 30 2009

...SEVERE THUNDERSTORM WATCH 316 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 30, 5:07 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
507 PM EDT SAT MAY 30 2009

WVZ033-034-302145-
MCDOWELL-WYOMING-
507 PM EDT SAT MAY 30 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCDOWELL AND
SOUTHEASTERN WYOMING COUNTIES...

AT 505 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR HERNDON...MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR HERNDON AROUND 515 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, May 30, 6:21 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
621 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             MADISON                 38.03N 81.75W
05/30/2009  U1.00 INCH       BOONE              WV   PUBLIC

&&

NNNN
Local storm report, May 30, 6:23 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             WARNOCK                 38.49N 82.98W
05/30/2009  E0.88 INCH       GREENUP            KY   TRAINED SPOTTER

&&

ABEAVERS
Local storm report, May 30, 6:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
624 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             DANVILLE                38.04N 81.87W
05/30/2009  U0.50 INCH       BOONE              WV   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:25 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln65 min
May 30, 5:57 PM EDTSevere Thunderstorm WarningRLXKanawha62 min
May 30, 7:35 PM EDTSevere Thunderstorm WarningRLXCabell, Wayne70 min
May 30, 7:41 PM EDTSevere Thunderstorm WarningRLXBoone, Clay, Fayette, Kanawha, Nicholas, Raleigh51 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.